Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 144, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 3, 1997, 7:59 PM CDT for Grant County, Wisconsin. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 3, 1997, 7:59 PM CDT (00:59 UTC)
- Expired
- Aug 3, 1997, 8:45 PM CDT
- In force
- 46 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Grant County, WI
The radar
The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 8:12 PM CDT | Hail 1.75 | Potosi, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1005 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 040059 RRA
SVRLSE
WIC043-040145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
759 PM CDT SUN AUG 3 1997
* SEVERE THUNDERSTORM WARNING FOR
SOUTHERN GRANT COUNTY - SOUTHWESTERN WISCONSIN
* UNTIL 845 PM CDT
* SOME LOCATIONS AFFECTED
BEETOWN
POTOSI
* AT 757 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR BEETOWN OR 22 MILES NORTH OF DUBUQUE.
THE STORM WAS MOVING SOUTHEAST AT 30 MPH.
* THE STORM WILL BE NEAR POTOSI BY 820 PM.
THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. DO NOT GO OUTDOORS.
KINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 7:34 PM CDT, 25 minutes earlier.
Area forecast discussion, Aug 3, 7:34 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 734 PM CDT SUN AUG 3 1997 BEST THERMODYNAMICS APPEAR TO BE SHIFTING SOUTH THIS EVENING ALTHOUGH SHORT WAVE TROUGH REFIRING CONVECTION ACROSS NORTHERN MINN. WILL GO AHEAD AND UPDATE SOUTHEAST MINN. ZONES TO TAKE OUT MENTION OF EVENING THUNDERSTORMS BUT WORTH A SMALL POP FOR LATER TONIGHT. WILL ALSO UPDATE NORTHEAST IOWA ZONE FORECASTS AS WATCH EXPIRES. DECIDED TO LEAVE SLIGHT MENTION OF CLOUDS IN ZONES WITH PREMENTIONED CONVECTION TO THE NORTH. SHEA
In the hours before
Local storm report, Aug 3, 6:55 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
655 PM CDT SUN AUG 3 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM WINONA MN 1 INCH HAIL
08/03/97 WINONA REPORTED BY SPOTTERS.
0513 PM 5 S WINONA MN 1.75 INCH HAIL
08/03/97 WINONA REPORTED ALONG COUNTY ROAD
17 BY SPOTTERS.
0540 PM LENORA MN WIND DAMAGE
08/03/97 FILLMORE LARGE TREE LIMBS WERE BLOWN
DOWN. MARBLE SIZE HAIL WAS
ALSO REPORTED.
0542 PM COON VALLEY WI 1.75 INCH HAIL
08/03/97 VERNON REPORTED BY THE PUBLIC.
0605 PM VIROQUA WI 1.75 INCH HAIL
08/03/97 VERNON REPORTED BY COUNTY SHERIFF
DEPT.
SHEANearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.